Georgia, 2019

Tornado and Damaging Wind in Georgia, February 24, 2019

February 24, 2019 · NWS FFC · 2 events in 2 counties and zones

A sharp upper-level trough and associated strong cold front swept through the region resulting in isolated reports of damaging thunderstorm wind gusts and an isolated tornado across parts of north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$401,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A sharp upper-level trough and associated strong cold front swept through the region resulting in isolated reports of damaging thunderstorm wind gusts and an isolated tornado across parts of north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 24, 2:55 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 24, 2:55 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 AM EST Sun Feb 24 2019

.SHORT TERM /Today through Monday/...
Models in very good agreement in the short term. The cold front will
move rapidly across the CWA this morning, and by 18Z the front will
be east of the CWA with strong high pressure and cold advection
spreading in behind the front. A tight pressure gradient and strong
cold advection will kick up the winds to 15 to 25 mph with gusts of
30 to 35 mph. Will maintain the current Wind Advisory for north GA
for today.

Showers and isolated thunderstorms will occur along and ahead of the
front. Models agree that instability will weaken as the area of
showers/tstorms moves across north GA that is currently wedged in.
Instability will continue to diminish as the front pushes on through
the CWA this morning, and while there may a few gusts around 40 mph,
severe weather is no longer expected across the CWA with this
system.

As stated above, strong high pressure will build into the CWA today
bringing much needed drying. The dry conditions will continue into
Monday.

The area of showers and isolated tstorms will exit north GA by
12Z. Therefore the Flood Watch will be allowed to expire at 12Z.

17

.LONG TERM /Monday Night through Saturday/...
Dry conditions will continue from the latter part of the short term
into Tuesday. However as the flow becomes zonal, an active pattern
will once again bring chance of rain to the CWA. Short waves will
move across the CWA beginning Tuesday night through the end of the
long term. Models differ on timing and strength of these system.
Will therefore broadbrush pops and keep pops in the chance category
beginning Tuesday night and continuing into next weekend.

17

&&

.AVIATION...06Z Update...
LIFR over most of the forecast area early this morning, however
conditions will quickly improve later this morning as a cold front
moves across the forecast area. Showers and scattered
thunderstorms will occur along and ahead of the cold front. Being
the cold front VFR conditions, however winds will increase to
northwest 15 to 25 kts with a few gusts to 30kts. Winds will
diminish after 00Z.

//ATL Confidence...06Z Update...
Medium on all elements through 18Z.
High on all elements after 18Z.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  37  62  37 /  80   0   0   0
Atlanta         63  37  59  42 /  30   0   0   0
Blairsville     57  31  55  32 /  10   0   0   0
Cartersville    60  35  57  33 /   5   0   0   0
Columbus        68  38  64  43 /  60   0   0   0
Gainesville     61  36  59  36 /  30   0   0   0
Macon           70  39  64  37 /  90   0   0   0
Rome            60  34  58  32 /   5   0   0   0
Peachtree City  64  36  61  34 /  30   0   0   0
Vidalia         74  42  66  45 /  70   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for the following zones: Banks...Barrow...Bartow...Butts...
Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta...Dawson...
DeKalb...Douglas...Fayette...Floyd...Forsyth...Gordon...
Gwinnett...Hall...Haralson...Heard...Henry...Jackson...Jasper...
Lamar...Lumpkin...Madison...Meriwether...Morgan...Newton...North
Fulton...Oconee...Paulding...Pickens...Pike...Polk...Rockdale...
South Fulton...Spalding...Troup...Walton...White.

Flood Watch until 7 AM EST this morning for the following zones:
Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Forsyth...Gilmer...Gordon...Hall...Lumpkin...
Murray...Pickens...Polk...Towns...Union...Walker...White...
Whitfield.

Wind Advisory until 7 PM EST this evening for the following
zones: Catoosa...Chattooga...Dade...Fannin...Gilmer...Murray...
Towns...Union...Walker...Whitfield.

&&

SHORT TERM...17
LONG TERM....17
AVIATION...17
Hazardous weather outlook, Feb 24, 3:27 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 AM EST Sun Feb 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 AM EST Sun Feb 24 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A few thunderstorms could be strong this morning across parts of
north and central Georgia.

A band of showers and a few thunderstorms ahead of a cold front
will move across north and central Georgia this morning. A few
storms could be strong with gusty winds, brief heavy rain and
cloud to ground lightning. By afternoon much drier air will be
spreading across north and central Georgia as winds become west to
northwest 15 to 25 mph and gusty. See the latest Wind Advisory for
more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Feb 24, 2:57 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
257 AM EST SUN FEB 24 2019

GAZ020-030-031-041-240830-
Polk GA-Haralson GA-Bartow GA-Paulding GA-
257 AM EST SUN FEB 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR POLK...NORTHERN HARALSON...
SOUTHWESTERN BARTOW AND PAULDING COUNTIES UNTIL 330 AM EST...

At 257 AM EST...a strong thunderstorm was over Mars Hills, or 11
miles southeast of Piedmont...moving east at 55 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Dallas, Cedartown, Buchanan, Rockmart, Euharlee, Hiram,
Aragon, Braswell, Taylorsville, Yorkville, Fish Creek, Burnt Hickory
Ridge, Eubank Lake, Esom Hill, Antioch, Van Wert, Seney, Draketown
and Felton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3410 8510 3410 8505 3412 8505 3420 8485
      3385 8475 3381 8503 3381 8508 3376 8536
      3397 8540
TIME...MOT...LOC 0757Z 250DEG 49KT 3386 8543

WIND...40MPH
Special weather statement, Feb 24, 3:31 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 AM EST SUN FEB 24 2019

GAZ031-032-041>043-052-053-240915-
Douglas GA-Cobb GA-Coweta GA-Haralson GA-Carroll GA-Heard GA-
Paulding GA-
331 AM EST SUN FEB 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...NORTHWESTERN
COBB...WESTERN COWETA...SOUTHEASTERN HARALSON...CARROLL...HEARD AND
SOUTHERN PAULDING COUNTIES UNTIL 415 AM EST...

At 330 AM EST...a line of strong thunderstorms was along a line
extending from near Tallapoosa to Malone...and moving northeast at 60
mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Douglasville, Carrollton, Dallas, Buchanan, Franklin, Kennesaw, Villa
Rica, Powder Springs, Bremen, Temple, Hiram, Bowdon, Mount Zion,
Whitesburg, Waco, Ephesus, Centralhatchee, Roopville, Lost Mountain
Park and Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3378 8521 3401 8460 3322 8506 3318 8525
      3360 8533
TIME...MOT...LOC 0830Z 236DEG 52KT 3373 8524 3319 8558

WIND...40MPH
Special weather statement, Feb 24, 3:54 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
354 AM EST SUN FEB 24 2019

GAZ042-052-053-066-240930-
Coweta GA-Carroll GA-Troup GA-Heard GA-
354 AM EST SUN FEB 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWETA...SOUTHEASTERN
CARROLL...NORTHERN TROUP AND HEARD COUNTIES UNTIL 430 AM EST...

At 354 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Paran, or near Roanoke...moving east at 60
mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Newnan, Franklin, Hogansville, Grantville, Luthersville, Whitesburg,
Centralhatchee, Moreland, Corinth, East Newnan, Plant Yates,
Arnco-Sargent, Powers Crossroads, Handy, Waresville, Frolona, Plant
Wansley, Texas, Harrisonville and Glenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3352 8486 3322 8474 3322 8485 3319 8485
      3310 8523 3331 8527
TIME...MOT...LOC 0854Z 247DEG 53KT 3321 8528

WIND...50MPH

The radar

The Atlanta radar (KFFC), 42 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Troup

When
February 24, 4:18 AM EST to 4:23 AM EST
Where
Troup County, 0.97 mi ENE of Harrisonville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.186, -84.965

The Troup County 911 center reported a tree blown down near the intersection of Highway 54 and Hammett Road.

Tornado, Coweta

When
February 24, 4:33 AM EST to 4:36 AM EST
Where
Coweta County, 1.41 mi N of Bexton to 2.46 mi S of Raymond
Rating
EF1
Path length
2.05 mi
Path width
150 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
33.290, -84.747

A National Weather Service survey team found that an EF1 tornado with maximum winds of 90 mph and a maximum path width of 150 yards struck a portion of southwest Coweta County during the early morning hours. The tornado touched down near the intersection of Martin Mill Road and Tabby Linch Road. The tornado travelled east-northeast along Taby Linch Road snapping or uprooting hundreds of pine, oak and pecan trees. A portion of one of the trees fell onto a home along Tabby Linch Road causing minor roof damage and a tin roof was peeled off of a barn as well. The tornado continued east-northeast into the Gordon Oaks subdivision along Gordon Oaks Way where numerous large trees were snapped or blown down. One large oak tree fell onto a two story home, crashing through the roof into the master bedroom. The residents had received the tornado warning and were able to leave their bedroom and take shelter on the lower level of the home, no injuries were reported. The tornado continued across Gordon Road downing more trees and power lines before lifting near the 1300 block of Moore Road. [02/24/19: Tornado #1, County #1/1, EF-1, Coweta, 2019:005].

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803568, 803578.